Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 33, NWS Mobile, AL

March 15, 2024Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 15, 2024, 2:27 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 2:27 PM CDT (19:27 UTC)
Expired
Mar 15, 2024, 3:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 79 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 12:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS54 KMOB 151927
SVRMOB
ALC013-041-152015-
/O.NEW.KMOB.SV.W.0033.240315T1927Z-240315T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
227 PM CDT Fri Mar 15 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in south central Alabama...
  Southern Crenshaw County in south central Alabama...

* Until 315 PM CDT.

* At 226 PM CDT, a severe thunderstorm was located 4 miles east of
  Georgiana, or 15 miles south of Greenville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Luverne, Georgiana, Brantley, McKenzie, Rutledge, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3153 8616 3153 8619 3152 8620 3152 8628
      3153 8628 3153 8630 3152 8631 3152 8640
      3153 8640 3152 8675 3169 8677 3178 8615
      3166 8615 3166 8616 3165 8616 3162 8618
      3162 8615 3154 8614
TIME...MOT...LOC 1926Z 263DEG 34KT 3162 8668 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
3 follow-up statements
851 
WWUS54 KMOB 151943
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
243 PM CDT Fri Mar 15 2024

ALC013-041-152015-
/O.CON.KMOB.SV.W.0033.000000T0000Z-240315T2015Z/
Butler AL-Crenshaw AL-
243 PM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN BUTLER AND SOUTHERN CRENSHAW COUNTIES...

At 242 PM CDT, a severe thunderstorm was located 10 miles east of
McKenzie, or 16 miles south of Greenville, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Luverne, Brantley, Rutledge, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3153 8616 3153 8619 3152 8620 3152 8628
      3153 8628 3153 8630 3152 8631 3152 8640
      3153 8640 3152 8664 3168 8664 3178 8615
      3166 8615 3166 8616 3165 8616 3162 8618
      3162 8615 3154 8614
TIME...MOT...LOC 1942Z 262DEG 31KT 3159 8655 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
261 
WWUS54 KMOB 151954
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
254 PM CDT Fri Mar 15 2024

ALC013-152003-
/O.CAN.KMOB.SV.W.0033.000000T0000Z-240315T2015Z/
Butler AL-
254 PM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.

LAT...LON 3153 8620 3152 8620 3152 8628 3153 8628
      3153 8630 3152 8631 3152 8640 3153 8640
      3153 8650 3165 8650 3166 8645 3167 8645
      3178 8615 3166 8615 3166 8616 3162 8618
      3162 8615 3154 8615
TIME...MOT...LOC 1953Z 271DEG 33KT 3159 8642 

$$

ALC041-152015-
/O.CON.KMOB.SV.W.0033.000000T0000Z-240315T2015Z/
Crenshaw AL-
254 PM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN CRENSHAW COUNTY...

At 253 PM CDT, a severe thunderstorm was located 7 miles northwest of
Dozier, or 12 miles southwest of Luverne, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Luverne, Brantley, and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3153 8620 3152 8620 3152 8628 3153 8628
      3153 8630 3152 8631 3152 8640 3153 8640
      3153 8650 3165 8650 3166 8645 3167 8645
      3178 8615 3166 8615 3166 8616 3162 8618
      3162 8615 3154 8615
TIME...MOT...LOC 1953Z 271DEG 33KT 3159 8642 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

21/CLL
507 
WWUS54 KMOB 152015
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
315 PM CDT Fri Mar 15 2024

ALC041-152024-
/O.EXP.KMOB.SV.W.0033.000000T0000Z-240315T2015Z/
Crenshaw AL-
315 PM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRENSHAW COUNTY WILL
EXPIRE AT 315 PM CDT...

The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.  

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.

LAT...LON 3153 8620 3152 8620 3152 8628 3153 8628
      3153 8630 3152 8631 3152 8640 3153 8640
      3153 8650 3165 8650 3166 8645 3167 8645
      3178 8615 3166 8615 3166 8616 3162 8618
      3162 8615 3154 8615
TIME...MOT...LOC 2014Z 263DEG 34KT 3161 8620 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:02 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 15, 2:02 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
202 PM CDT Fri Mar 15 2024

...Corrected for severe weather timing...

...New AVIATION, MESOANALYSIS...

.MESOANALYSIS (Now through 8PM)...
Issued at 149 PM CDT
Fri Mar 15 2024

Latest mesoscale analysis at 18z suggests that a shortwave trough
that was over the upper Texas coast this morning is now
overspreading Louisiana and will overspread our forecast area
within the next few hours. A cold front remains stretched from
southwest to northeast and bisects the northern portions of our
area. This boundary will be forced gradually southward in response
to convective cold pool interactions with storms along the front.
The air mass north of this boundary has stabilized where
temperatures have dropped into the middle 60s. To the south of
this boundary, a very warm, moist, and unstable air mass has
developed with cloud breaks and heating resulting in temperatures
are warming into the lower to middle 80s with dewpoints into the
lower 70s. This is resulting in SBCAPE values approaching
3000j/kg. A strong capping inversion that was in place this
morning is likely eroding with the approaching mid level height
falls and enhanced layer lifting. As this occurs, additional
convection should develop over the warm sector within the next few
hours.

Latest 18z KMOB VAD profiler data is still indicating strong deep
layer shear with 0-6km shear values exceeding 45kts. There still
appears to be appreciable curvature in the lowest 3km so the
threat for a tornado or two cannot be completely ruled out.
Surface winds remain backed ahead of convection now just east of
New Orleans. Despite a muted tornado threat, the atmosphere
still supports a large hail and damaging wind threat. In fact, the
large hail threat is the greatest threat as large amounts of CAPE
should remain available especially near and just below the
favorable hail growth zone. This fact combined with strong deep
layer shear but weaker low level shear should help to maintain
longer residence times for hail embryos within the favorable
growth zone. In addition, favorably low LFC/s should also favor
large hail. Damaging winds will also be a potential as morning
analysis indicated dry air advection into our area as observed
from the 12z 700mb analysis. This should enhance downdraft CAPES
especially with such a warm, moist, unstable boundary layer.

The severe weather threat should be mainly focused across the
coastal counties of far southeast Mississippi, coastal Alabama
into south-central Alabama, to the south of the southward sinking
boundary. The severe threat is now increasing and greatest across
far southeast Mississippi. There is also a lower severe threat
across south-central Alabama in association with storms along the
southward advancing front. The severe threat will likely persist
through late afternoon over southeast Mississippi and then spread
further south and east, likely impacting coastal Alabama early
this evening and then points further east across the western
Florida Panhandle by early to mid evening. The storms should exit
south and east of our area after roughly 8pm to 9pm. Some patchy
fog may also develop along coastal areas later tonight as light
winds and still a relatively moist near surface layer supports at
least patchy fog. /JLH

.AVIATION...
(18Z TAFS)
Issued at 149 PM CDT Fri Mar 15 2024

Generally VFR to MVFR ceilings are
present at issuance time, with IFR ceilings being seen along the
coast. A front, currently located near/around New Augusta, MS to
Monroeville, AL will continue to push southward throughout the
afternoon to early evening. Showers and thunderstorms spread over
and north of this boundary, bringing localized reductions in
visibility, as well as low ceilings. A few storms may become severe
as they spread southward, bringing a chance for damaging winds and
large hail. Rain chances will decrease during the evening and
overnight hours as the boundary pushes into the Gulf. IFR to LIFR
ceilings are once again expected tonight behind the front. Some
patchy fog may also be possible during the early morning hours,
bringing localized reductions in visibility. Conditions should
improve to VFR/MVFR a little after sunrise. /96

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      63  80  63  72  50  66  38  61 /  80  20  40  90  30   0   0   0
Pensacola   65  79  65  73  54  67  41  60 /  80  20  20  90  40   0   0   0
Destin      64  76  65  73  56  68  43  60 /  60  20  20  80  40  10   0   0
Evergreen   60  79  60  72  46  64  33  63 /  70  10  40  90  40   0   0   0
Waynesboro  59  77  58  66  44  62  33  62 /  40  10  60  90  20   0   0   0
Camden      58  76  58  66  43  60  33  61 /  60  10  50  90  30   0   0   0
Crestview   62  81  61  76  50  67  35  62 /  80  20  20  90  50   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Saturday morning through Monday
     morning for ALZ265-266.

FL...High Rip Current Risk from Saturday morning through Monday
     morning for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 6 PM CDT this evening for GMZ630>632-
     650-655.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 15, 11:25 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
1125 AM CDT Fri Mar 15 2024

ALZ051-151700-
Choctaw AL-
1125 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHOCTAW COUNTY
THROUGH NOON CDT...

At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Crandall, or 15 miles west of Butler, moving east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 8820 3199 8818 3195 8846 3203 8846
      3209 8845
TIME...MOT...LOC 1624Z 252DEG 19KT 3202 8846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Mar 15, 1:04 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
104 PM CDT Fri Mar 15 2024

ALZ055-151830-
Monroe AL-
104 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONROE COUNTY
THROUGH 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Whatley, or 13 miles northwest of Monroeville, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3161 8719 3158 8755 3164 8757 3169 8757
      3170 8754 3170 8752 3171 8752 3178 8723
TIME...MOT...LOC 1803Z 260DEG 27KT 3164 8751

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21/CLL
Special weather statement, Mar 15, 2:04 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Fri Mar 15 2024

ALZ053-055-262-151930-
Clarke AL-Baldwin Inland AL-Monroe AL-
204 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONROE...NORTH
CENTRAL BALDWIN AND SOUTH CENTRAL CLARKE COUNTIES THROUGH 230 PM
CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Calvert, or 19 miles south of Jackson, moving east
at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and south central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3139 8755 3124 8753 3123 8755 3123 8756
      3124 8759 3124 8762 3119 8762 3115 8792
      3130 8794
TIME...MOT...LOC 1904Z 260DEG 31KT 3123 8783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Mar 15, 2:10 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
210 PM CDT Fri Mar 15 2024

ALZ056-057-152000-
Conecuh AL-Butler AL-
210 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BUTLER AND
NORTHEASTERN CONECUH COUNTIES THROUGH 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Georgiana, or 11 miles north of Evergreen, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgiana and McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.

&&

LAT...LON 3152 8670 3151 8670 3150 8697 3165 8697
      3175 8661 3152 8657
TIME...MOT...LOC 1910Z 264DEG 25KT 3160 8689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

21/CLL
Special weather statement, Mar 15, 2:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Fri Mar 15 2024

MSZ075-151945-
Perry MS-
217 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY COUNTY THROUGH 245
PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rock Hill, or 9 miles east of Purvis, moving east
at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3125 8915 3133 8884 3106 8884 3102 8915
TIME...MOT...LOC 1917Z 258DEG 42KT 3111 8925

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21/CLL
Local storm report, Mar 15, 2:21 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
221 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Hail             Franklin                31.72N 87.41W
03/15/2024  M1.00 inch       Monroe             AL   Public

            Public report relayed via broadcast media of
            quarter size hail in Franklin. Time
            estimated by radar.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:05 PM CDTDense Fog AdvisoryMOBBaldwin, Mobile14 hr
Mar 15, 3:30 AM CDTRip Current StatementMOBBaldwin, Mobile23 hr
Mar 15, 11:25 AM CDTSpecial Weather StatementMOBChoctaw35 min
Mar 15, 1:04 PM CDTSpecial Weather StatementMOBMonroe26 min
Mar 15, 2:04 PM CDTSpecial Weather StatementMOBClarke26 min
Mar 15, 2:10 PM CDTSpecial Weather StatementMOBButler50 min
Mar 15, 4:01 PM CDTSpecial Marine WarningMOB89 min
Mar 15, 4:08 PM CDTSpecial Weather StatementMOBMobile37 min
Mar 15, 4:52 PM CDTSpecial Weather StatementMOBMobile23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.